Share Facebook
Crohn's Disease Forum » Treatment » Remicade/Infliximab » Remicade and Sepsis


04-04-2016, 10:23 PM   #1
ThePear
 
ThePear's Avatar
 
Join Date: Aug 2013
Location: Winnipeg, Manitoba

My Support Groups:
Remicade and Sepsis

So I've been on remicade for a couple years now and it's really been a miracle for me but I came across some stuff online that says it CAUSES sepsis. Can this be true. Could the drug itself cause sepsis? I was never told about sepsis being a side effect. That's deadly! Any experts here know anything? Since patty duke died of sepsis recently and I've heard of young healthy people dying from it or having organs/limbs removed because of it I'm kind bad freaking out here!

Last edited by Lisa; 04-05-2016 at 09:16 AM. Reason: spelling error
04-05-2016, 07:00 AM   #2
DJW
Forum Monitor
 
DJW's Avatar
 
Join Date: Jul 2013
Location: Ontario

My Support Groups:
Hi,
I've never heard or read anything about sepsis. I'd suggest calling the pharmacist today to get an expert's opinion.
__________________
Crohn's Disease
DX 1978 (12 yrs old)
Ileostomy at 19

Visit Crohn's and Colitis Canada:
http://www.crohnsandcolitis.ca/site/...tis_Canada.htm

Living in Ontario with no drug benefits?

Trillium Drug Program:
http://www.health.gov.on.ca/en/publi..._trillium.aspx

Dave
04-05-2016, 09:18 AM   #3
Lisa
Adminstrator
 
Lisa's Avatar
 
Join Date: Apr 2010
Location: New York

My Support Groups:
Sepsis is caused by infection....Remicade doesn't cause infection therefore can't cause sepsis.

What may happen is if you do get an infection, the infection may proceed quicker or be worse than normal, which MAY eventually lead to sepsis if not treated.
__________________

30 plus years and counting with UC/Crohn's!
on remicade since 11/05

While my experiences may not be what everyone has had- I feel it is worthwhile to share any and all experiences that may be beneficial to others.
04-05-2016, 11:04 AM   #4
Bufford
Senior Member
 
Join Date: Dec 2015
Location: Northwestern Ontario

My Support Groups:
Remicade suppresses the immune system which can increase the body's susceptibility to infections. Side effects listed include infections, which is why its important to be monitored while on this medication. I had to go off of Remicade due to side effects that could have escalated into serious infections. I have been off of it for 3 months but the rashes have not yet subsided, and the under the colostomy bag has been hard to contain.
04-05-2016, 12:03 PM   #5
Scipio
Senior Member
 
Scipio's Avatar
 
Join Date: Oct 2015
Location: San Diego

My Support Groups:
It's very unlikely that Patty Duke's case applies to you. Her sepsis happened because she suffered a ruptured intestine. Such a rupture would flood the interior of the abdomen with the trillions of bacteria that normally live in the gut, resulting in an overwhelming and deadly infection. So she would likely have died no matter how strong or weak her immune system was.

Now remicade suppresses the immune system and potentially increases the risk of infections in a general way, but it does not increase your risk of suffering a catastrophic rupture as Patty Duke did. And, as many of the Crohn's sufferers on this board can tell you, the risk of infection or other complications from remicade is far lower than the risks to your health from uncontrolled Crohn's. That's why it is used for Crohn's in the first place.

Serious diseases require strong medicine. So keep doing what your GI prescribes to control your Crohn's, plus adopt a healthy lifestyle (vaccinations, diet, sleep, exercise, etc.) to minimize the chances of getting any infections that could turn ugly on you. With any luck you will continue to successfully manage your Crohn's for many years to come.
Reply

Crohn's Disease Forum » Treatment » Remicade/Infliximab » Remicade and Sepsis
Thread Tools


All times are GMT -5. The time now is 09:53 PM.
Copyright 2006-2017 Crohnsforum.com